SIVARAMAKRISHNAN S. NAIR, M.D.; JOSEPH M. KAPLAN, M.D.; LOUIS H. LEVINE, M.D.; KEVIN GERACI, M.D.
Trimethoprim-sulfamethoxazole is used extensively for treatment of urinary tract infections. While trimethoprim has not been reported as a cause of hepatic disorders, sulfamethoxazole has occasionally been associated with hepatitis (1-3). Intrahepatic cholestasis from sulfonamides is unusual (4) and has not been reported in patients receiving trimethoprim-sulfamethoxazole. We have recently seen a patient who developed jaundice while taking trimethoprim-sulfamethoxazole; histologically, cholestasis was the most prominent feature.
A 61-year-old white man underwent uncomplicated suprapubic prostatectomy under spinal anesthesia on October 3, 1978. Preoperatively, Bactrim D.S. (Roche Laboratories, Nutley, New Jersey [trimethoprim, 160 mg; sulfamethoxazole, 800 mg]) was initiated twice daily for a
SIVARAMAKRISHNAN S. NAIR, JOSEPH M. KAPLAN, LOUIS H. LEVINE, KEVIN GERACI. Trimethoprim-Sulfamethoxazole-Induced Intrahepatic Cholestasis. Ann Intern Med. 1980;92:511–512. doi: 10.7326/0003-4819-92-4-511_2
Download citation file:
Published: Ann Intern Med. 1980;92(4):511-512.
Biliary Disorders, Gastroenterology/Hepatology, Liver Disease.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use